Alert archive / Iowa / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 109, NWS Omaha, NE

July 10, 2021Harrison County, Pottawattamie County, Shelby County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jul 10, 2021, 2:18 PM CDT for Harrison County, Pottawattamie County, Shelby County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2021, 2:18 PM CDT (19:18 UTC)
Expired
Jul 10, 2021, 3:00 PM CDT
In force
42 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Harrison County, IA, Pottawattamie County, IA, Shelby County, IA

The radar

The Omaha radar (KOAX), 65 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 2:18 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

299 
WUUS53 KOAX 101918
SVROAX
IAC085-155-165-102000-
/O.NEW.KOAX.SV.W.0109.210710T1918Z-210710T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
218 PM CDT Sat Jul 10 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Central Pottawattamie County in southwestern Iowa...
  Eastern Harrison County in southwestern Iowa...
  Western Shelby County in southwestern Iowa...

* Until 300 PM CDT.

* At 217 PM CDT, severe thunderstorms were located along a line
  extending from 4 miles west of Defiance to 7 miles northwest of
  Underwood to 7 miles southeast of Fort Calhoun, moving southeast at
  30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Defiance around 225 PM CDT.
  Underwood around 230 PM CDT.
  Northeastern Council Bluffs and Minden around 235 PM CDT.

Other locations in the path of these severe thunderstorms include
Harlan.

This includes the following highways...
 Interstate 29 between mile markers 71 and 77.
 Interstate 80 in Iowa between mile markers 8 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4139 9543 4116 9578 4148 9588 4151 9599
      4166 9587 4187 9560 4186 9519
TIME...MOT...LOC 1917Z 311DEG 27KT 4184 9542 4148 9574 4141 9590 

HAIL...<.75IN
WIND...60MPH
 
$$

CA
2 follow-up statements
020 
WWUS53 KOAX 101951
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
251 PM CDT Sat Jul 10 2021

IAC085-155-165-102000-
/O.CON.KOAX.SV.W.0109.000000T0000Z-210710T2000Z/
Pottawattamie IA-Harrison IA-Shelby IA-
251 PM CDT Sat Jul 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR CENTRAL POTTAWATTAMIE...EASTERN HARRISON AND WESTERN SHELBY
COUNTIES...

At 234 PM CDT, severe thunderstorms were located along a line
extending from 4 miles southwest of Irwin to near Underwood to 7
miles northeast of Council Bluffs, moving southeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated. These storms have a history of producing 
         60 mph wind gusts in southwest Harrison County.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Harlan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4139 9543 4116 9578 4148 9588 4151 9599
      4166 9587 4187 9560 4186 9519
TIME...MOT...LOC 1934Z 311DEG 27KT 4175 9529 4139 9561 4133 9577 

HAIL...<.75IN
WIND...60MPH
 
$$

CA
180 
WWUS53 KOAX 101956
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
256 PM CDT Sat Jul 10 2021

IAC085-155-165-102005-
/O.EXP.KOAX.SV.W.0109.000000T0000Z-210710T2000Z/
Pottawattamie IA-Harrison IA-Shelby IA-
256 PM CDT Sat Jul 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL POTTAWATTAMIE...
EASTERN HARRISON AND WESTERN SHELBY COUNTIES WILL EXPIRE AT 300 PM
CDT...
    
The storms which prompted the warning have weakened and have exited 
the warned area. Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Iowa.

LAT...LON 4139 9543 4116 9578 4148 9588 4151 9599
      4166 9587 4187 9560 4186 9519
TIME...MOT...LOC 1955Z 311DEG 27KT 4165 9513 4129 9545 4123 9561 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 12:47 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 10, 12:47 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1247 PM CDT Sat Jul 10 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 345 AM CDT Sat Jul 10 2021

After a busy evening/early morning of widespread severe storms with
damaging winds leading to widespread power outages, cooler
temperatures are expected for the remainder of the weekend with
scattered showers and thunderstorms in the forecast.

Scattered showers and thunderstorms are expected to continue
through much of the day as a mid/upper level shortwave trough
continues to dig across the area today and eventually closes off
just to our east. This positions the region in northwesterly flow
aloft keeping temperatures cooler than normal with off and on
showers through Sunday morning.

This upper system should finally eject eastward by early Monday
allowing upper flow to become more zonal as we move toward mid-
week and warms temperatures back to near-normal by mid-week. A
shortwave trough moving east across the northern Plains will give
the region the next shot of precipitation mid-week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1245 PM CDT Sat Jul 10 2021

Mid-level shortwave and attendant cold core generating large area
of showers and embedded thunderstorms. Outflow ahead of convection
inducing enough cooling and boundary subsidence to lower ceilings
into MVFR categories. Prevailing thunderstorms will move into KOMA
and KLNK, and already are occurring at KOFK. Expect showers and
storms to persist bulk of the afternoon into the evening hours,
until cold core moves across the area. In the wake of
precipitation, expect MVFR and perhaps IFR ceilings to continue
for the bulk of the TAF period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Kern
AVIATION...Fortin
Hazardous weather outlook, Jul 10, 10:37 AM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1037 AM CDT Sat Jul 10 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-110545-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1037 AM CDT Sat Jul 10 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible across much of the region
today. Isolated strong to severe thunderstorms are possible
across portions of southeast Nebraska and southwest Iowa this
afternoon. Damaging winds and would be the primary hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Some lingering non-severe storms are possible into Sunday. There
is another chance for thunderstorms Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Local storm report, Jul 10, 11:33 AM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1133 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     TSTM WND DMG     1 N BANCROFT            42.02N 96.57W
07/09/2021                   CUMING             NE   LAW ENFORCEMENT

            DELAYED REPORT. TIME ESTIMATED FROM RADAR.
            FLATTENED CORN.

&&

CA
Local storm report, Jul 10, 11:48 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1148 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     TSTM WND DMG     6 N SCHUYLER            41.53N 97.06W
07/09/2021                   COLFAX             NE   LAW ENFORCEMENT

            DELAYED REPORT. TIME ESTIMATED FROM RADAR.
            SPORADIC DAMAGE TO TREES NORTH OF SCHUYLER.

&&

CA
Local storm report, Jul 10, 11:53 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1153 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     TSTM WND DMG     HARLAN                  41.65N 95.33W
07/09/2021                   SHELBY             IA   LAW ENFORCEMENT

            DELAYED REPORT. TIME ESTIMATED FROM RADAR.
            TREES DOWN.

&&

CA
Local storm report, Jul 10, 12:14 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1214 PM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     TSTM WND DMG     WESTERN                 40.39N 97.20W
07/09/2021                   SALINE             NE   PUBLIC

            DELAYED REPORT. TIME ESTIMATED FROM RADAR.
            ROOF TORN OFF OF GRAIN BIN.

&&

CA
Special weather statement, Jul 10, 1:31 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
131 PM CDT Sat Jul 10 2021

IAZ043-055-069-NEZ034-044-045-051>053-101945-
Pottawattamie IA-Monona IA-Harrison IA-Saunders NE-Sarpy NE-Burt NE-
Washington NE-Douglas NE-Dodge NE-
131 PM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR MONONA...WESTERN POTTAWATTAMIE...
HARRISON...SARPY...SOUTHERN BURT...WASHINGTON...DODGE...DOUGLAS AND
SAUNDERS COUNTIES UNTIL 245 PM CDT...

At 131 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Pisgah to 7 miles east of
Nickerson to near Cedar Bluffs. Movement was southeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Omaha, Council Bluffs, Bellevue, Fremont, Papillion, La Vista, Blair,
Ralston, Wahoo, Gretna, Onawa, Missouri Valley, Ashland, Valley,
Tekamah, Logan, Springfield, Arlington, North Bend and Yutan.

This includes the following highways...
 Interstate 29 between mile markers 43 and 107.
 Interstate 80 in Iowa between mile markers 1 and 14.
 Interstate 80 in Nebraska between mile markers 428 and 454.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4116 9578 4116 9588 4105 9588 4107 9604
      4100 9620 4105 9632 4102 9635 4102 9646
      4105 9647 4105 9660 4151 9684 4174 9651
      4190 9616 4221 9593 4221 9567 4187 9567
      4186 9556 4170 9556
TIME...MOT...LOC 1831Z 328DEG 33KT 4185 9607 4157 9632 4136 9667

CA
Local storm report, Jul 10, 2:10 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
210 PM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     FLASH FLOOD      1 SW FREMONT            41.43N 96.50W
07/10/2021                   DODGE              NE   PUBLIC

            CALLER REPORTED STREET FLOODING ON LINCOLN
            AVE WITH CARS STALLED ON THE ROAD.

&&

DMP

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 10:52 PM CDTSevere Thunderstorm WarningOAXMonona38 min
Jul 9, 11:02 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby29 min
Jul 9, 11:19 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona41 min
Jul 9, 11:30 PM CDTSevere Thunderstorm WarningOAXHarrison, Mills, Montgomery, Pottawattamie, Shelby45 min
Jul 9, 11:38 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie52 min
Jul 9, 11:55 PM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie65 min
Jul 10, 12:13 AM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie47 min
Jul 10, 12:26 AM CDTSevere Thunderstorm WarningOAXPottawattamie19 min
Jul 10, 12:40 AM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page50 min
Jul 10, 12:42 AM CDTSevere Thunderstorm WarningOAXPottawattamie18 min
Jul 10, 12:44 AM CDTSevere Thunderstorm WarningOAXFremont61 min
Jul 10, 1:31 PM CDTSpecial Weather StatementOAXHarrison, Monona74 min
Jul 10, 1:56 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie64 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.